Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 103, NWS Springfield, MO

June 12, 20076 counties in Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 12, 2007, 6:34 AM CDT for 6 counties in Missouri; Cherokee County, Kansas. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2007, 6:34 AM CDT (11:34 UTC)
Expired
Jun 12, 2007, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Cherokee County, KS, Barton County, MO, Christian County, MO, Dade County, MO, Douglas County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:45 AM CDTFLASH FLOOD7 Se Jasper, MOHIGHWAY N BETWEEN HIGHWAY 71 AND MISSOURI 37
Jun 12, 7:45 AM CDTFLASH FLOOD8 Ne Miller, MOINTERSECTION OF DD AND M
Jun 12, 7:45 AM CDTFLASH FLOODAlba, MOHIGHWAY O FLOODED BETWEEN 96 AND H
Jun 12, 7:45 AM CDTFLASH FLOODCarl Junction, MOCENTER CREEK FLOODING ROUTE JJ BETWEEN HIGHWAY Z TO P
Jun 12, 7:45 AM CDTFLASH FLOODJasper, MOROUTE H FROM JASPER TO 43 HIGHWAY
Jun 12, 7:45 AM CDTFLASH FLOODStotts City, MOHIGHWAY 97 FLOODED SOUTHWARD TO HIGHWAY 60.
Jun 12, 7:52 AM CDTFLASH FLOODAva, MOHIGHWAY Y FLOODED
Jun 12, 8:29 AM CDTFLASH FLOODColumbus, KSWATER RESCUE IN PROGRESS NEAR COLUMBUS.
Jun 12, 10:30 AM CDTFLASH FLOODLamar, MOAPARTMENT COMPLEX AND HOUSES BEING EVACUATED IN LAMAR. BOTH HIGHWAY 160 AND FIRST STREET ARE CLOSED.
Jun 12, 1:00 PM CDTFLASH FLOODRiverton, KSEVACUATION OF APPROXIMATELY 15 HOMES UNDERWAY NEAR THE CONFLUENCE OF SHOAL CREEK AND THE SPRING RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 121138
FFWSGF
KSC021-MOC011-043-057-067-097-109-121800-
/X.NEW.KSGF.FF.W.0103.070612T1134Z-070612T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  DADE COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT TUESDAY.

* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL RATES HAVE INCREASED SIGNIFICANTLY THIS 
  MORNING WITH A LARGER AREAL EXTENT OF THUNDERSTORMS ACROSS THE
  WARNED AREA. THROUGH 9 AM...EXPECT AN ADDITIONAL ONE TO TWO 
  INCHES INCHES OF RAINFALL...WHICH WILL LIKELY LEAD TO FLASH 
  FLOODING OF THE SMALLER STREAMS AND CREEKS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. 

THIS WARNING IS AN EXTENSION OF THE FLASH FLOOD WARNING FOR BARTON 
AND DADE COUNTIES. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3681 9333 3699 9336 3699 9361 3692 9364
      3693 9406 3704 9407 3706 9420 3699 9507
      3733 9507 3732 9463 3736 9458 3764 9459
      3764 9415 3756 9410 3757 9363 3709 9361
      3705 9209 3679 9211

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 5:18 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 5:18 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT TUE JUN 12 2007

.DISCUSSION...

SHOWERS AND THUNDERSTORMS THAT FORMED IN AN AREA OF WEAK ISENTROPIC
LIFT ALONG A BOUNDARY LEFT FROM THE STORMS MONDAY ARE BEING
PERSISTENT THIS MORNING. HEAVY RAINFALL IS OCCURRING WITH RADAR
ESTIMATES OF 3-5 INCHES HAVING FALLEN SO FAR. OF SOME CONCERN IS
THAT 0-3KM MUCAPES OVERNIGHT REMAINED IN THE 1000-1500J/KG RANGE IN
THE AREA OF CURRENT CONVECTIVE DEVELOPMENT. THIS INSTABILITY IS
BEING AIDED BY A WEAK BUT PRESENT LLJ AROUND 15KTS AND WAA NOTED AT
925MB. WHILE THE LLJ WILL DISSIPATE IN THE NEXT FEW HOURS...THE WAA
SHOULD CONTINUE AS THE SUN COMES UP WITH CAPES INCREASING TO AROUND
2000J/KG. THIS COULD BE ENOUGH TO KEEP THE STORMS GOING INTO THE
LATE MORNING AND AFTERNOON WITH A POSSIBLE TRANSITION TO MARGINALLY
SEVERE THUNDERSTORMS ALONG THE MO/KS STATE LINE. THE GREATEST THREAT
WOULD BE WIND GUSTS TO 60MPH AND HAIL TO QUARTER SIZE. IN
ADDITION...HEAVY RAINFALL WILL REMAIN A THREAT ACROSS THOSE AREAS
THAT HAVE ALREADY RECEIVED FLOODING RAINS THE PAST 48 HOURS.

.PREV DISCUSSION.../246 AM CDT TUE JUN 12 2007/

ISOLATED AREA OF HEAVY RAINFALL WITH SOME ASSOCIATED LIGHTNING
CONTINUES TO DEVELOP ALONG ONE OF SEVERAL MESOSCALE BOUNDARIES
ACROSS THE OZARKS. WEAK ISENTROPIC LIFT AND AN ARM OF THE LOW LEVEL
JET LOOK LIKE THEY ARE AIDING IN SUSTAINING THIS CONVECTION. SHOULD
SEE THIS ACTIVITY CONTINUE TO AROUND DAWN WHEN THE LLJ WEAKENS AND
THE WEAK VORTICITY CENTER IN THE MID LEVELS SHIFT EAST OUT OF THE
REGION. WITH THIS SAID...MOST AREAS SHOULD REMAIN DRY TODAY...BUT
JUST ABOUT ANY PLACE IS PRONE TO SEEING A POP-UP SHOWER OR
THUNDERSTORM AS DAY TIME HEATING AND LEFT OVER BOUNDARIES IMPACT
THE MOIST AND UNSTABLE AIRMASS IN PLACE. AFTERNOON MUCAPE VALUES
ACROSS THE SOUTHWESTERN CWA ARE PROGGED TO BE AROUND 2000J/KG WHICH
SHOULD BE SUFFICIENT TO KEEP SHOWERS AND THUNDERSTORMS OVER THE AREA
THROUGH TONIGHT.

FORECAST CHALLENGE AFTER TODAY REMAINS THE POSSIBILITY OF ISOLATED
TO WIDELY SCATTERED SEVERE WEATHER LATE THIS AFTERNOON AND EARLY
EVENING. THEN PRECIP CHANCES THROUGH THE WEEK.

GFS/ECMWF/WRF-NAM HAVE ALL BEEN DOING A PRETTY GOOD JOB WITH THE
FORECAST TO THIS POINT. HIGHLY AMPLIFIED RIDGE FROM THE GREAT LAKES
INTO TEXAS WILL REMAIN IN GENERALLY THE SAME PLACE INTO FRIDAY AS
THE TROUGH OVER THE WEST DEEPENS AND LIFTS OVER THE RIDGE DURING THE
WEEKEND. BLOCKING UPPER LEVEL LOW OVER THE EAST COAST REMAINS IN
PLACE WHICH HELPS KEEP THE RIDGE IN ANCHORED OVER THE CENTER OF THE
COUNTRY. SEVERAL SUBTLE SHORT WAVES WILL LIKELY RIDE UP AND OVER THE
RIDGE DURING THE WEEK AS A CUT OFF LOW DEVELOPS OVER THE
SOUTHWEST....AS NOTED BY THE GFS. THIS WILL KEEP THE CHANCES OF
SHOWERS AND THUNDERSTORMS IN THE AREA...ESPECIALLY OVER EXTREME
WESTERN MISSOURI AND SOUTHEAST KANSAS. SADLY...THESE ARE THE AREAS
THAT RECEIVED RECORD RAINFALL OVER THE LAST 48 HOURS AND COULD DO
WITH A FEW DAYS OF DRY WEATHER. ANY RAIN THAT FALLS AT THIS POINT
WILL ONLY EXACERBATE THE CURRENT FLOODING.

HATCH

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRELIM CONCERNS CONTINUE TO REVOLVE AROUND
LIGHT FOG/STRATUS POTENTIAL TONIGHT...AS WELL AS ISOLATED SHRA
DEVELOPMENT TONIGHT AND SHRA/TSRA DEVELOPMENT TUESDAY.

A FEW ELONGATED BANDS OF ISOLATED SHRA HAVE DEVELOPED THIS EVENING.
THIS FIRST WELL EAST OF THE TAF SITES...AND THE SECOND DEVELOPING
BETWEEN JLN AND SGF. THESE SHRA ARE VERY SMALL AND THE CHANCES OF
OBSERVING RAINFALL AT ANY SITE WILL BE LOW. A LITTLE BETTER
DEVELOPMENT IN THE VICINITY OF BOTH JLN AND SGF IS EXPECTED FROM
LATE MORNING INTO THE AFTERNOON AS HEATING LENDS TO BETTER
INSTABILITY.

BKN STRATUS DECK IN THE 4-5KFT RANGE HAS PERSISTED OVER THE AREA
THUS FAR THIS EVENING. CIRRUS FROM CONVECTION ACROSS THE HIGH PLAINS
WILL CONTINUE TO STREAM INTO THE AREA AND VARIABLY CLOUDY CONDITIONS
ARE EXPECTED. GIVEN EXPECTED SE FLOW OF 5-10KTS ONLY LIGHT FOG IS
ANTICIPATED AT THIS TIME. STRATUS MAY BUILD DOWN TO MVFR OVERNIGHT
AND WILL MAKE A FINAL DETERMINATION CLOSE TO TAF ISSUANCE. GENERALLY
VFR CIGS/VIS ARE EXPECTED OUTSIDE OF ISO SHRA/TSRA ON TUESDAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 12, 6:02 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT TUE JUN 12 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
602 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL...
  ISOLATED DOWN BURST WIND GUST TO 60 MPH AND
  HAIL UP TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI WEST OF HIGHWAY 65
  THIS AFTERNOON.

  DISCUSSION:

  A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION.
  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY
  ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. WIDESPREAD
  SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE COMBINATION OF A
  VERY UNSTABLE AND MOIST ATMOSPHERE AND NUMEROUS BOUNDARIES LEFT
  OVER FROM ONGOING CONVECTION THIS MORNING...MAY PRODUCE AN
  ISOLATED STRONG TO SEVERE STORM THIS AFTERNOON. THE MAIN THREATS
  WITH ANY STORMS THAT DO DEVELOP WILL BE HEAVY RAINFALL...DOWN
  BURST WINDS TO 60 MPH AND UP TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ON AN AFTERNOON BASIS THROUGH
  SATURDAY. A STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH THE
  END OF THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS
  ACROSS THE REGION. THUNDERSTORMS WILL BE SCATTERED IN
  NATURE...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND
  GUSTY DOWN BURST WINDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
  SPOTTERS ARE REQUESTED TO RELAY ANY FURTHER FLOOD REPORTS TO
  LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, Jun 12, 1:16 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     FLASH FLOOD      GREENFIELD              37.42N 93.84W
06/12/2007                   DADE               MO   LAW ENFORCEMENT

            4-5 INCHES OF WATER WAS OVER HIGHWAY 160 IN GREENFIELD.
            160 HIGHWAY AND COLLEGE IN GREENFIELD HAD 8 INCHES OF
            WATER COVERING THE ROADWAY.

&&

WISE
Local storm report, Jun 12, 3:18 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      1 S SPRINGFIELD         37.18N 93.29W
06/11/2007                   GREENE             MO   LAW ENFORCEMENT

            THE INTERSECTION OF COUNTY ROADS 123 AND 146 ALONG
            WILSONS GREEK WERE FLOODED AND IMPASSABLE.

&&

HATCH
Local storm report, Jun 12, 3:33 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      2 E MILFORD             37.58N 94.12W
06/12/2007                   BARTON             MO   LAW ENFORCEMENT

            C HIGHWAY WAS WATER COVERED AND IMPASSABLE.

&&

HATCH
Local storm report, Jun 12, 6:14 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLASH FLOOD      3 S PLEASANT HOPE       37.42N 93.27W
06/12/2007                   GREENE             MO   LAW ENFORCEMENT

            NUMEROUS ROADS ARE WATER COVERED AND IMPASSABLE ACROSS
            THE COUNTY. ROADS CLOSED INCLUDE...HIGHWAY H NEAR
            PLEASANT HOPE...150TH STREET ALONG LINN CREEK...455TH
            STREET WEST OF THE SILO RIDGE GOLF COURSE AND 559TH
            STREET BETWEEN NORTH AND SOUTH HIGHWAY 13.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:11 AM CDTFlash Flood WarningSGFDade6 hr
Jun 12, 1:45 AM CDTFlash Flood WarningSGFBarton5 hr
Jun 12, 1:59 AM CDTFlash Flood WarningSGFGreene, Polk6 hr
Jun 12, 5:30 AM CDTFlash Flood WarningSGFWebster7 hr
Jun 12, 7:56 AM CDTFlash Flood WarningSGFBarry, Greene, Stone5 hr
Jun 12, 10:10 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Jun 12, 12:57 PM CDTFlash Flood WarningSGFBarry, Barton, Christian, Douglas, Jasper, Lawrence and 2 more3 hr
Jun 12, 3:29 PM CDTFlash Flood WarningSGFBarton, Christian, Jasper, Lawrence, McDonald, Newton and 1 more6 hr
Jun 12, 6:15 AM CDTFlash Flood WarningSGFCrawford6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.